Thunderstorm Wind, Webster
- When
- August 4, 9:45 PM CST
- Where
- Webster County, 0.86 mi NE of Clare
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $50,000
- Crop damage
- $25,000
- Reported by
- Law Enforcement
- Coordinates
- 42.590, -94.340
A very unstable airmass was in place over Iowa during the evening of the 4th. CAPE values were in the 2000 to 4000 J/kg range with lifted indices around -6.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A very unstable airmass was in place over Iowa during the evening of the 4th. CAPE values were in the 2000 to 4000 J/kg range with lifted indices around -6. A warm front extended from low pressure over northwest Iowa, southeast into the south east sections of the state. On the warm side, highs reached the low to mid 90s, with dew points in the low 70s. Just north of the front, highs were in the 80s with dew points in the low to mid 70s. Thunderstorms erupted during the evening, mainly along a weak trailing mesoscale cold front from the low. Though sufficient shear was in place with effective shear of 40 to 60 kts, the thunderstorms did not become severe. The freezing level was quite high at 15,500 feet, and the LCL was between 1000 and 1500 meters. Precipitable water values were arond 1.75 inches. Combined with a deep warm cloud depth, heavy rainfall occurred. Two to three inches of rain fell in Calhoun County, resulting in flash flooding in the city of Pomeroy, and water was reportedly flowing over U.S. Highway 20 near Rockwell City. The heavy rainfall extended into Webster County. Flash flooding occurred in the Fort Dodge area with serious street flooding and water flowing over roads in the city. One of the storms became severe in Webster County near Clare. The roof trusses were blown off of an older barn there and a window was blown out of the farmhouse. Several trees were snapped off near the ground. There was sporadic corn downed by the winds, but no evidence of a convergent flow pattern was found.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Aug 4, 2:15 PM CST, 7 hours 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 315 PM CDT SAT AUG 4 2007 .SHORT TERM.../TONIGHT/ SFC LOW LOCATED IN SE SD DURING THE MID AFTN WITH WARM FRONT DRAPED SOUTHEAST ESSENTIALLY BISECTING THE STATE NW-SE. COOLER AND MORE STABLE SURFACE AIR NORTHEAST OF THE WARM FRONT WITH A VERY WARM AND MOIST AIRMASS SOUTHWEST. MOST UNSTABLE INDEX VALUES ARE CLOSER TO THE SFC LOW IN NW IA...BUT AXIS OF GREATEST INSTABILITY STRETCHES SOUTHEAST ALONG WARM FRONT. IN ADDITION...LOW LEVEL SHEAR PROFILE IN VICINITY OF FRONT IS SUPPORTIVE OF ROTATING UPDRAFTS INTO THUNDERSTORMS THAT DO DEVELOP. AREA IS UNDER SLIGHT RISK FOR SEVERE WX THROUGH EARLY TONIGHT...WITH LARGE HAIL...DAMAGING WINDS...AND EVEN ISOLATED TORNADOES POSSIBLE. EXPECT THUNDERSTORMS TO DEVELOP IN NW IA AND DEVELOP INTO MCS WHILE TRACKING ESE ALONG WARM FRONT BOUNDARY EARLY TONIGHT. LOCALLY HEAVY RAIN LIKELY AS PWAT VALUES ARE IN EXCESS OF 2 INCHES. CONSIDERED FLASH FLOOD WATCH FOR AREAS THAT RECEIVED 2 TO 3 INCHES OF RAIN THIS MORNING. FEELING IS THAT WITH SURGE OF THETA-E ADVECTION ALREADY NORTHEAST OF AREA...WIDESPREAD EXCESSIVE RAINFALL UNLIKELY. THOUGH RAINFALL AMOUNTS WILL LIKELY BE IN EXCESS OF ONE INCH FOR PORTIONS OF CENTRAL IOWA. MCS AND TRAILING STRATIFORM RAIN AREA WILL PUSH OFF TO THE ESE LATER THIS EVENING...AIDED BY DRYING ALOFT MOVING SOUTH INTO IOWA. .LONG TERM.../SUNDAY-SATURDAY/ UPPER PATTERN WILL BE DOMINATED BY WSW FLOW ACRS THE MIDWEST THROUGH LATE IN THE WORKWEEK BEFORE RIDGING BUILDS BY NEXT WEEKEND. WEAK SYNOPTIC BOUNDARY WILL FLUCTUATE IN THE VICINITY OF IA DURING THIS TIME. ON SUNDAY...IA WILL BE IN THE WAKE OF SFC LOW WITH WEAK SUBSIDENCE BEHIND DEPARTING SHORTWAVE. FRONT WL BE LOCATED NEAR THE MISSOURI BORDER AND MAY PROVIDE ENOUGH CONVERGENCE FOR AN ISOLATED THUNDERSTORM...HOWEVER SUPPORT WL BE WEAK FOR ANY SUSTAINED CONVECTION. HAVE GENERALLY TONED DOWN THE POPS SPATIALLY AND IN VALUE. TEMPS WL RMN RATHER WARM WITH NOT MUCH PUSH OF COOLER AIR BEHIND THE FRONT. WEAK SURFACE RIDGING WL SLIDE THROUGH MONDAY NIGHT WITH RELATIVELY TRANQUIL WEATHER. HOWEVER...RETURN FLOW WL BEGIN ON MONDAY WITH INCREASING MOISTURE AND WARM AIR ADVECTION. SHORTWAVE EJECTING FROM SOUTHWEST US IS EXPECTED TO INITIATE CONVECTION BY AFTERNOON ACRS CNTRL AND NORTHERN IA ALONG BOUNDARY. INSTABILITY SHOULD BE QUITE HIGH WITH MIXED LAYER CAPES IN EXCESS OF 2000 J/KG. SHEAR STILL A BIT WEAK BUT MAY SEE SOME LOCAL ENHANCEMENT NEAR THE SFC BOUNDARY. EXPECT SOME SEVERE CONVECTION DURING THE AFTERNOON AND EVENING ALONG WITH HEAVY RAINFALL AS PWATS REMAIN HIGH ALONG WITH A DEEP WARM CLOUD LAYER. AFTER THIS TIME...THE FRONT REMAINS ACROSS THE STATE WITH CONTINUED THREAT OF THUNDERSTORMS THROUGH THURSDAY. TIMING IS THE UNKNOWN AND WL REMAIN DEPENDENT ON SHORTWAVES EJECTING FROM THE SOUTHWEST US. THREAT FROM HEAVY RAIN WILL ALSO PERSIST WITH DEEP SUBTROPICAL FLOW IMPINGING ON THE MIDWEST. HAVE DRIED IT OUT BY NEXT WEEKEND AS UPPER RIDGING BUILDS INTO THE REGION. THIS SHOULD PUSH THE FRONT FARTHER NORTH AND LEAD TO SOME WARMER TEMPERATURES. && .AVIATION...04/18Z MCS MOVING EAST OF CENT IA AND SHOULD BE EAST OF KMCW AND KALO BY 20Z. WILL HAVE A BREAK IN CONVECTION DURING THE MID TO LATE AFTN. EXPECT CONVECTION TO REDEVELOP IN NW IA AROUND 21Z AND MOVE ESE ALONG WARM FRONT BISECTING IA NW TO SE. RA/TSRA TO EXPAND NORTH OF WARM FNT FOR SEVERAL HOURS INTO THE EVENING...THEN DRIER AIR IN MID LEVELS PUSHES SOUTH THROUGH THE STATE AFTER 06Z...BRINGING AN END TO PRECIP. LOW CEILINGS AND VSBY LIKELY TO DEVELOP ACROSS THE NORTH...WITH LOW CEILINGS ALSO CONTINUING AFTER SHRA END IN THE SOUTH...THROUGH 15Z. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC...COGIL AVIATION...MOYER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 424 PM CDT SAT AUG 4 2007 IAZ015-023-024-033>036-044>049-057>062-070>075-081>086-092>097- 051100- PALO ALTO-POCAHONTAS-HUMBOLDT-SAC-CALHOUN-WEBSTER-HAMILTON- CRAWFORD-CARROLL-GREENE-BOONE-STORY-MARSHALL-AUDUBON-GUTHRIE- DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION- MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD- DECATUR-WAYNE-APPANOOSE-DAVIS- 424 PM CDT SAT AUG 4 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED ACROSS WESTERN AND CENTRAL IOWA THROUGH THE EVENING BEFORE DECREASING IN COVERAGE AFTER MIDNIGHT. SOME OF THESE STORMS MAY BE SEVERE WITH DAMAGING WINDS THE MAIN THREAT AND LARGE HAIL A SECONDARY THREAT. HOWEVER... IN THE VICINITY OF A WARM FRONT STRETCHED NORTHWEST TO SOUTHEAST ACROSS CENTRAL IOWA THERE WILL BE A RISK OF ISOLATED TORNADOES WITH ANY SUPERCELLS THAT DEVELOP. LOCALLY HEAVY RAIN WILL ALSO BE A CONCERN...WITH PONDING WATER ON ROADS AND RAPID RISES IN SMALL STREAMS AND CREEKS POSSIBLE. RAINFALL AMOUNTS MAY EXCEED TWO INCHES...WHICH COULD FALL IN AN HOUR OR LESS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY LITTLE CHANGE IN THE WEATHER IS EXPECTED THROUGH THURSDAY WITH THE POTENTIAL FOR OFF AND ON THUNDERSTORMS...MAINLY FROM THE LATE AFTERNOON INTO THE NIGHTTIME HOURS. SOME OF THESE WILL CONTINUE TO POTENTIALLY PRODUCE SEVERE WEATHER AND HEAVY RAINS WITH THE PRIMARY SEVERE THREATS LARGE HAIL AND DAMAGING WIND. WIDESPREAD RAINFALL AMOUNTS OF AN INCH OR MORE ARE POSSIBLE BY THE END OF THE WEEKEND...WITH LOCAL AMOUNTS OF SEVERAL INCHES POSSIBLE. ADDITIONAL HEAVY RAINS MAY ALSO OCCUR INTO THE COMING WORK WEEK AND MAY PRODUCE FLASH FLOODING. VERY WARM AND HUMID WEATHER IS ALSO ANTICIPATED THROUGH AT LEAST MIDWEEK. HEAT INDICES APPROACHING OR JUST OVER 100 DEGREES MAY OCCUR DURING THE WARMEST PERIODS OF THE AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION FOR SEVERE WEATHER IS EXPECTED TONIGHT AND THEN OFF AND ON THROUGH AT LEAST THURSDAY. SPOTTER REPORTS OF FLOODING OR HEAVY RAINS ARE ALSO ENCOURAGED. IAZ004>007-016-017-025>028-037>039-050-051100- EMMET-KOSSUTH-WINNEBAGO-WORTH-HANCOCK-CERRO GORDO-WRIGHT-FRANKLIN- BUTLER-BREMER-HARDIN-GRUNDY-BLACK HAWK-TAMA- 424 PM CDT SAT AUG 4 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT SHOWERS AND THUNDERSTORMS ARE EXPECTED OVERNIGHT. AN ISOLATED SEVERE STORM IS POSSIBLE THIS EVENING...HOWEVER THE MAIN THREAT WILL BE FROM HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY LITTLE CHANGE IN THE WEATHER IS EXPECTED THROUGH THURSDAY WITH THE POTENTIAL FOR OFF AND ON THUNDERSTORMS...MAINLY FROM THE LATE AFTERNOON INTO THE NIGHTTIME HOURS. SOME OF THESE WILL CONTINUE TO POTENTIALLY PRODUCE SEVERE WEATHER AND HEAVY RAINS WITH THE PRIMARY SEVERE THREATS LARGE HAIL AND DAMAGING WIND. WIDESPREAD RAINFALL AMOUNTS OF AN INCH OR MORE ARE POSSIBLE BY THE END OF THE WEEKEND...WITH LOCAL AMOUNTS OF SEVERAL INCHES POSSIBLE. ADDITIONAL HEAVY RAINS MAY ALSO OCCUR INTO THE COMING WORK WEEK AND MAY PRODUCE FLASH FLOODING. VERY WARM AND HUMID WEATHER IS ALSO ANTICIPATED THROUGH AT LEAST MIDWEEK. HEAT INDICES APPROACHING OR JUST OVER 100 DEGREES MAY OCCUR DURING THE WARMEST PERIODS OF THE AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE THIS EVENING. SPOTTER ACTIVATION MAY ALSO BE NECESSARY FROM TIME TO TIME OVER THROUGH AT LEAST THURSDAY. REPORTS OF FLOODING AND HEAVY RAINS ARE ALSO ENCOURAGED. CC
The Des Moines radar (KDMX), 108 km away, was scanning. The volume nearest the first event began at 03:44 UTC.
3 flash flood, 1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2007Every state in 2007This day in weather historyWarnings in Iowa, August 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 38329, 38228, 38229, 38230.